Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

May 24, 2013Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2013, 5:00 PM MDT for Phillips County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2013, 5:00 PM MDT (23:00 UTC)
Expired
May 24, 2013, 5:30 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:40 PM MDTHAIL 2.753 E Amherst, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:37 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS55 KBOU 242300
SVRBOU
COC095-242330-
/O.NEW.KBOU.SV.W.0017.130524T2300Z-130524T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT FRI MAY 24 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 4 MILES SOUTH OF PLEASANT VALLEY...OR 10
  MILES EAST OF HOLYOKE...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4044 10207 4053 10228 4075 10213 4075 10205
      4069 10204 4046 10204
TIME...MOT...LOC 2300Z 205DEG 15KT 4057 10211
WIND...HAIL <50MPH 1.25IN

$$
1 follow-up statement
069 
WWUS55 KBOU 242317
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT FRI MAY 24 2013

COC095-242330-
/O.CON.KBOU.SV.W.0017.000000T0000Z-130524T2330Z/
PHILLIPS CO-
517 PM MDT FRI MAY 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EASTERN PHILLIPS COUNTY...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED NEAR
PLEASANT VALLEY...OR 12 MILES EAST OF HOLYOKE...MOVING NORTHEAST AT
15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4044 10207 4053 10228 4075 10213 4075 10205
      4069 10204 4046 10204
TIME...MOT...LOC 2316Z 205DEG 15KT 4063 10208
WIND...HAIL 60MPH 1.25IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:49 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 24, 2:49 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
249 PM MDT FRI MAY 24 2013

.SHORT TERM...CURRENT DEW POINT READINGS HAVE FALLEN INTO THE 20S-
30S F OVER THE SOUTHERN HALF OF THE PLAINS...AND INTO THE TEENS F
IN THE MOUNTAINS AND FOOTHILLS. OVER THE REST OF THE PLAINS THEY
ARE IN THE 40S-50S F...HIGHEST OVER THE NORTHEAST CORNER.
SATELLITE PICTURES ARE SHOWING VERY LITTLE CONVECTIVE CLOUDINESS
AT THIS TIME. THERE IS QUITE A BIT OF CIN OVER THE PLAINS RIGHT
NOW. THERE IS A DENVER CYCLONE CENTERED NEAR DENVER INTERNATIONAL
AIRPORT ALONG WITH A BOUNDARY STRETCHING FROM AROUND MORRISON IN
JEFFERSON COUNTY TO CENTRAL ADAMS COUNTY. MODELS KEEP
SOUTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT AND SATURDAY. THE
SYNOPTIC SCALE ENERGY IS PROGGED TO BE BENIGN TONIGHT AND
SATURDAY. BOUNDARY LAYER FLOW IS PROGGED TO BE NORMAL DRAINAGE
TONIGHT AND MAINLY SOUTHWESTERLY DOWNSLOPING ON SATURDAY. SOME OF
THE MODELS HANG ON TO EASTERLY FLOW OVER THE NORTHEAST CORNER ON
SATURDAY. MOISTURE IS NOT GOOD...WITH THE EXCEPTION OF THE LOWER
LEVELS OVER THE EASTERN PLAINS. DEW POINTS ARE PROGGED TO STAY
ABOVE 50S F OVER THE NORTHEAST CORNER THIS EVENING...AND AGAIN
SATURDAY AFTERNOON. PROGGED CAPES ARE FAIRLY DECENT OVER THE
EASTERN PLAINS...OVER 2000 J/KG THIS EVENING. FOR POPS THIS
EVENING...WILL STAY THE COURSE AND KEEP 10-30%S OVER THE NORTHEAST
CORNER THROUGH MID TO LATE EVENING. THE SHEAR IS GOOD AND THE
MOISTURE PLENTIFUL. NO POPS ELSEWHERE. FOR SATURDAY...THE DECENT
CAPE IS PROGGED OVER THE NORTHEAST CORNER AGAIN. THE SHEAR IS NOT
AS GOOD TO NO SEVERE MENTIONED THERE BUT WILL GO WITH 10-20%S FOR
LATER AFTERNOON. SATURDAY'S HIGHS LOOK TO BE 0-1.5 C WARMER THAN
TODAY'S CURRENT HIGHS.

.LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL TROUGHING STAYS
OVER THE PACIFIC NORTHWEST AND RIDGING REMAINS OVER THE CENTRAL
US. THROUGH TUESDAY...NOT MUCH MOISTURE WILL BE ENTRAINED IN THIS
SOUTHWEST FLOW...SO EXPECTING DRIER AND WARMER CONDITIONS THAN
NORMAL. HIGHS IN THE 80S OVER THE PLAINS...IN THE 60S AND 70S IN
THE MOUNTAINS...AND HUMIDITIES IN THE LOWER TEENS ARE EXPECTED
THROUGH TUESDAY. THESE CONDITIONS DAY AFTER DAY WILL LIKELY BEGIN
TAKING A TOLL ON THE FUELS AROUND THE STATE...HOWEVER CURRENTLY
THE FUELS ARE LISTED AS STILL BEING GREEN ENOUGH AFTER OUR LATE
SEASON MOISTURE. WILL KEEP EVALUATING THE FUELS EACH DAY TO
DETERMINE ANY NEED FOR FIRE WEATHER HIGHLIGHTS. RIGHT NOW WINDS
LOOK TO BE RIGHT AT OR BELOW CRITERIA. A SURFACE LOW WILL REMAIN
NEARLY STATIONARY OVER THE CO/KS/NE STATE BORDERS KEEPING MOST OF
THE AREA DRY AND LEAVING A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING OVER THE FAR NORTHEASTERN PLAINS. CAPE
VALUES EACH AFTERNOON OVER THE NORTHEAST CORNER WILL VARY BETWEEN
500-1000 J/KG WITH STORM MOTION TO THE NORTHEAST. THERE WILL BE A
VERY SMALL AMOUNT OF CAPE OVER THE MOUNTAINS SUNDAY AND
MONDAY...BUT WITH NOT MUCH MOISTURE AVAILABLE. SO ANY SHOWERS OR
THUNDERSTORMS THAT DO FORM WILL MAINLY HAVE LITTLE RAIN AND GUSTY
WINDS.

BEGINNING MONDAY NIGHT AND INTO MID-WEEK...THE PAC-NW TROUGH WILL
GET AN EXTRA SHOT OF ENERGY AND PUSH A TROUGH SOUTHEAST TOWARD THE
STATE. MODEL DIFFERENCES ARE GETTING LESS AS THE ECMWF USED TO
DEEPEN THE TROUGH INTO A CUT-OFF LOW WHICH ITS DOING LESS NOW. THE
TROUGH IS EXPECTED TO SWING FROM SOUTHWEST TO NORTHEAST ACROSS THE
STATE FROM TUESDAY NIGHT THROUGH THURSDAY. THIS WILL INCREASE
MOISTURE...SHOWER/TSTORM COVERAGE AND DECREASE TEMPERATURES OVER
THIS PERIOD. FORECAST ALREADY HAD THIS TREND...ONLY MADE MINOR
EDITS.

&&

.AVIATION...PESKY WIND FIELDS TO DEAL WITH AS A DENVER CYCLONE IS
IN AND NEAR KDEN. NORMAL DRAINAGE WIND PATTERNS SHOULD KICK IN
LATER THIS EVENING. CONVECTION IS NOT EXPECTED TONIGHT OR SATURDAY
WITH MOISTURE LACKING.

&&

.HYDROLOGY...THE NORTHEAST CORNER OF THE FORECAST AREA COULD SEE
SOME BRIEF HEAVY RAINS THIS EVENING. RAINFALL AMOUNTS COULD GET UP
TO ONE HALF OF AN INCH...BUT FLOODING ISSUES SHOULD BE MINIMAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 10 PM MDT FOR LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS
COUNTIES.

&&

SHORT TERM...RJK
LONG TERM....KRIEDERMAN
AVIATION...RJK
Hazardous weather outlook, May 24, 10:23 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1023 AM MDT FRI MAY 24 2013

COZ030>051-251630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1023 AM MDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER
LOGAN...PHILLIPS...SEDGWICK AND WASHINGTON AFTER 3 PM THIS
AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE EAST OF A LINE
FROM STERLING TO AKRON TO BURLINGTON. LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING OVER THE PLAINS OF NORTHEAST COLORADO FROM SATURDAY
THROUGH MONDAY...AND A POSSIBILITY OF A FEW SHOWERS AND WEAK
STORMS OVER THE HIGH COUNTRY SUNDAY AND MONDAY. THE BEST CHANCE
FOR STORMS WILL BE ACROSS THE FAR NORTHEAST CORNER OF THE STATE.
A WEATHER SYSTEM MOVING ACROSS COLORADO TUESDAY AND WEDNESDAY WILL
BRING A SLIGHTLY BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
ENTIRE AREA. STORMS ON THE EASTERN PLAINS SATURDAY...MONDAY AND
TUESDAY COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS.
TEMPERATURES WILL BE AS MUCH AS 10 TO 15 DEGREES ABOVE AVERAGE
SATURDAY THROUGH MONDAY...THEN A RETURN TO NEAR AVERAGE
TEMPERATURES FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEASTERN CORNER OF
COLORADO FROM MID AFTERNOON TO MID EVENING.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:28 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.